West Virginia, 2025

Flooding in West Virginia, May 30 to 31, 2025

May 30 to 31, 2025 · NWS RLX · 8 events in 5 counties and zones

A warm front lifted into the vicinity of West Virginia on the night of May 29th and remained present overhead until being ushered east by a low the evening of the 30th. Behind this system, a cold front approached from the north and slowly descended southward through the area on the 31st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A warm front lifted into the vicinity of West Virginia on the night of May 29th and remained present overhead until being ushered east by a low the evening of the 30th. Behind this system, a cold front approached from the north and slowly descended southward through the area on the 31st.

Rounds of rain and storms moved across the area on the 30th, with several severe thunderstorms downing power lines and numerous trees during the afternoon. While the majority of precipitation tapered off by the morning of the 31st, a few additional showers sprouted up in parts of southeastern West Virginia during the afternoon.

The bulk of the area received less than an inch of rain, though some parts of northern, southwest and southeast West Virginia accrued up to around 2 inches. Soils had become increasingly saturated during subsequent rounds of rain and storms earlier in the month; thus, even somewhat lesser rainfall amounts were enough to cause flooding across portions of Doddridge, Harrison, Mason, Tyler, and Wood Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 30, 2:01 PM EST, 1 hour 58 minutes earlier.

Area forecast discussion, May 30, 2:01 PM EST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
301 PM EDT Fri May 30 2025

.SYNOPSIS...
A potent low brings stout rainfall Friday, with strong storms
possible across the south. Showers/storms linger Saturday. Dry
next week, turning hot by midweek.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 300 PM Friday...

Tornado and Flood Watches are in effect for low pressure moving
through northeast WV this afternoon, and its cold front
extending southward from it.

A line of showers and strong to severe thunderstorms was moving
into the Tornado Watch area in and near the central and
northern mountains early this afternoon. The warm front
extending east of the low center had essentially made it all the
way to the northern edge of the forecast area, allowing heating
throughout the watch area, with temperatures in the mid to upper
60s and rising.

The Severe Storms Prediction Center and the latest Warn on
Forecast System runs suggests severe probabilities highest in
this area, although the Tornado Watch does extend far enough
south to catch the southern end of the line, which will be first
to exit. The low will exit the northeast corner of the forecast
area by 6 PM, the trailing cold front also exiting east of the
area by then, ending the threat here on the upstream end of the
Watch.

The cerebral precipitation shield wrapping around from the
north side to the west side of the low was mostly in southeast
Ohio, where some area flooding was materializing, and this
shield will move across northern WV and into the Flood Watch
area in northeast WV. The precipitation shield being on the back
side of the low will be enhanced by upslope flow once in and
near the mountains later this afternoon and this evening.

Another short wave trough in the mid/upper-level northwest flow
behind the exiting system is likely to bring another round of
showers overnight into Saturday morning, with showers lingering
in the mountains into Saturday afternoon, again aided by
northwest upslope flow. This additional rainfall should not be
hydrologically significant nor cause an elevated thunderstorm
concern.

The weather will otherwise improve on Saturday, but the
overnight short wave will re-invigorate the surface low off to
the northeast, and gradient will result in gusty winds across
the forecast area through Saturday.

Cold advection behind the system was taking temperatures down
into the 50s behind it, as observed early this afternoon over
the middle Ohio Valley. However, temperatures do not fall much
further there, and lows Saturday morning will be right around
normal. Highs Saturday though will be about ten degrees below
normal, again restricted to the 60s for much of the lowlands.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 1224 PM Friday...

The upper-level low responsible for bringing unsettled weather
to our region will pull away into eastern Ontario and Quebec
Sunday, and high pressure will slowly build into the Ohio Valley
behind it. Dry weather is expected across our region Sunday,
But lower heights and cold air aloft will keep temperatures
below normal Sunday afternoon. Highs will only be in the upper
60s to lower 70s Sunday.

Upper-level heights will begin to rise Monday as a ridge shifts into
the eastern U.S. This will allow a period of warm and dry weather to
return with high temperatures expected to rebound into the middle to
upper 70s areawide.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 1224 PM Friday...

The upper-level ridge will center itself over the middle Ohio Valley
Tuesday with temperatures expected to soar into the upper 80s. The
ridge will shift farther to the east Wednesday, with the axis
focused over the East Coast. A south-southwesterly flow will
transport warm, muggy air into the middle Ohio Valley with
temperatures reaching the upper 80s to lower 90s and dew points
rising to the middle 60s.

Model variability increases for the late portion of next week, but
models are suggesting the next low pressure system should approach
by next Thursday, which will reintroduce rain chances into the
region through at least next Friday.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 300 PM Friday...

Low pressure rolling across central WV early this afternoon will
exit east of the mountains by late afternoon.

A strong thunderstorm is likely at EKN 19-20Z just ahead of the
low, and ending at BKW just ahead of its trailing cold front. A
direct hit of a thunderstorm at either of these locations would
bring LIFR conditions, along with wind gusts to 40-50 kts.

North of the low, low MVFR to IFR conditions will continue
through 00Z-01Z CKB and 20-21Z PKB. Behind the low, CRW and HTS
will have VFR to at times MVFR visibility in showers, but
ceilings low MVFR to IFR will continue this afternoon.

Behind the system, MVFR to IFR ceilings will persist tonight and
Saturday morning, with IFR most persistent across te north and
especially in the mountains. Visibility will be mainly VFR, but
MVFR visibility is still possible in showers, most likely in a
round of showers that comes across overnight and into Saturday
morning. Showers will gradually taper off Saturday, lingering
longest in the mountains, and ceilings will lift into a VFR
cumulus field across much of the lowlands Saturday afternoon.

Strengthening cyclonic surface flow will become northwest and
briefly gusty as the low passes this afternoon, but more
persistently gusty at BKW through the period, tonight and
Saturday EKN, and Saturday elsewhere. Cyclonic flow aloft will
become moderate west this afternoon and persist that way into
Saturday afternoon.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z
SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of category changes will vary.
Gusty winds will fluctuate.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       17   18   19   20   21   22   23   00   01   02   03   04
EDT 1HRLY       13   14   15   16   17   18   19   20   21   22   23   00
CRW CONSISTENCY  H    H    H    H    L    L    M    H    M    H    H    H
HTS CONSISTENCY  H    H    M    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
EKN CONSISTENCY  M    M    H    H    H    M    H    L    H    H    H    H
PKB CONSISTENCY  M    M    M    H    H    H    H    M    H    H    H    M
CKB CONSISTENCY  H    H    H    M    H    H    H    H    M    H    H    H

AFTER 18Z SATURDAY...
No widespread IFR conditions expected at this time.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch through late tonight for WVZ027-028-030-039-040-
     519>523-525-526.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/JMC
NEAR TERM...TRM
SHORT TERM...JMC
LONG TERM...JMC
AVIATION...TRM
Hazardous weather outlook, May 30, 3:36 PM EST, 23 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
436 PM EDT Fri May 30 2025

WVZ027-028-030-039-040-519>523-525-526-312045-
Clay-Braxton-Lewis-Upshur-Barbour-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Northwest Randolph-Southeast Randolph-
436 PM EDT Fri May 30 2025

...FLOOD WATCH IN EFFECT UNTIL 2 AM EDT SATURDAY...

This Hazardous Weather Outlook is for portions of central,
northeast, northern and southeast West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>026-029-031>034-515>518-524-312045-
Greenup-Carter-Boyd-Lawrence-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Gilmer-
Harrison-Taylor-McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Southeast Pocahontas-
436 PM EDT Fri May 30 2025

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Tonight.

Heavy rainfall will pose a risk of excessive rainfall this, with one
to three inch storm totals, and locally higher amounts possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, May 30, 3:18 PM EST, 41 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
418 PM EDT Fri May 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     Tstm Wnd Dmg     2 N Pax                 37.94N 81.26W
05/30/2025                   Fayette            WV   911 Call Center

            Trees down between Paint Creek Road and
            Horse Creek Road at Lively, WV. Time
            estimated by radar.

&&

ROCHE
Local storm report, May 30, 3:32 PM EST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
432 PM EDT Fri May 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     Tstm Wnd Dmg     1 NNW Junior            38.98N 79.96W
05/30/2025                   Barbour            WV   911 Call Center

            Tree down with power lines. Power is out.
            Time estimated from radar.

&&
Local storm report, May 30, 3:41 PM EST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
441 PM EDT Fri May 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     Tstm Wnd Dmg     6 NNE Summersville      38.37N 80.82W
05/30/2025                   Nicholas           WV   911 Call Center

            Bunch of trees down at Hookersville Road,
            Hookersville WV. Time estimated by radar.

&&

ROCHE
Local storm report, May 30, 3:43 PM EST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
443 PM EDT Fri May 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     Tstm Wnd Dmg     5 N Rock Cave           38.91N 80.34W
05/30/2025                   Upshur             WV   Broadcast Media

            Photo shows tree down across road. Time
            estimated from radar.

&&
Local storm report, May 30, 3:49 PM EST, 10 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
449 PM EDT Fri May 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     Tstm Wnd Dmg     5 NNE Gauley Bridge     38.23N 81.16W
05/30/2025                   Nicholas           WV   911 Call Center

            Trees down blocking Turnpike Road near Beech
            Glen, WV.

&&

ROCHE
Local storm report, May 30, 3:53 PM EST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
453 PM EDT Fri May 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     Tstm Wnd Dmg     4 SSE Ripley            38.76N 81.69W
05/30/2025                   Jackson            WV   911 Call Center

            Tree down on power lines. Lines not sparking
            or smoking at the time. Power is out in the
            area. Time estimated from radar.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 flood. Local standard time, as filed.

Flood, Doddridge

When
May 30, 3:59 PM EST to 6:59 PM EST
Where
Doddridge County, Ashley to 0.41 mi WNW of Ashley
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
39.400, -80.670

Flooding was observed at Route 23 and Broad Run in the town of Ashley.

Flood, Harrison

When
May 30, 4:13 PM EST to 7:13 PM EST
Where
Harrison County, 0.75 mi SW of Wilsonburg to 0.59 mi SW of Wilsonburg
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
39.294, -80.412

Flooding was observed on Wilsonburg Road at O'Neill Hill.

Flood, Mason

When
May 30, 4:18 PM EST to May 31, 8:00 PM EST
Where
Mason County, 1.02 mi N of Pondlick to 1.45 mi N of Ben Lomond
Cause
Heavy Rain
Reported by
Public
Coordinates
38.734, -82.123

Crab Creek flooded in Mason County, spilling high water onto adjacent roads.

Flood, Harrison

When
May 30, 4:51 PM EST to 7:51 PM EST
Where
Harrison County, 1.38 mi WSW of Shinnston to 1.26 mi WSW of Shinnston
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.393, -80.324

Outside the town of Shinnston, flooding was observed on Lucas Road.

Flood, Wood

When
May 30, 4:55 PM EST to May 31, 8:00 PM EST
Where
Wood County, 0.73 mi NNE of Ford to 1.08 mi NW of Ford
Cause
Heavy Rain
Reported by
Public
Coordinates
39.110, -81.716

In the community of Ford, a water rescue occurred on Pond Creek Road.

Flood, Harrison

When
May 30, 4:56 PM EST to May 31, 6:00 PM EST
Where
Harrison County, 1.46 mi WNW of Enterprise to 1.29 mi SW of Mt Tabor
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.425, -80.296

Flooding was observed on Hughes Run Road, Bennets Run Road, and near Williams Mine Road.

Flood, Wood

When
May 30, 5:58 PM EST to May 31, 12:18 AM EST
Where
Wood County, 0.56 mi WNW of Mineral Wells to 0.21 mi ESE of Province Grove
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.182, -81.540

Little Tygart Creek at Mineral Wells rose above a bankfull level of 11 feet on the evening of May 30th. After rising to a crest of around 12 feet later that night, the creek returned to its banks shortly after midnight on the 31st. Low spots on Mayo Drive, Irene Lane, and low spots on Woodridge Golf Course flooded in the midst of the creek being out of its banks.

Flood, Tyler

When
May 30, 10:52 PM EST to May 31, 5:24 PM EST
Where
Tyler County, 0.52 mi SSE of Everett to 0.79 mi WSW of Adonis
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.473, -81.026

Middle Island Creek at Little rose above a bankfull level of 14 feet on the night of May 30th. After rising to a crest near 17 feet, the creek receded back into its banks the next afternoon. While the creek was out of its banks, low areas along secondary roads near the creek flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2025Every state in 2025This day in weather historyWarnings in West Virginia, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1252157, 1252166, 1252176, 1252168, 1252179, 1252185, 1256275, 1256282.